Medline ® Abstract for Reference 26
of 'Drug-induced thrombotic microangiopathy'
Silent renal microangiography after mitomycin C therapy.
Poch E, González-Clemente JM, Torras A, Darnell A, Botey A, Revert L
Am J Nephrol. 1990;10(6):514.
Mitomycin C (MMC) is an alkylating agent which has been associated with microangiopathic hemolytic anemia and acute renal failure, with an overall incidence between 2 and 10%. This complication can develop several months after the initiation of chemotherapy. Isolated renal impairment without overt microangiopathic hemolytic anemia, although reported, is less frequently documented. We describe a 63-year-old man who developed progressive renal failure without any evidence of hemolysis or thrombopenia 10 months after beginning chemotherapy with MMC and Ftorafur. A renal biopsy displayed features of microangiopathy. The patient required the institution of chronic hemodialysis. In conclusion, it is important to be aware of this indolent but severe renal complication in patients treated with MMC. Urinary parameters and renal function should be monitored over a long period for an early diagnosis.
Nephrology Service, Hospital Clinic i Provincial, University of Barcelona, Spain.